Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the mean ergodic theorem of Sine

Author: Stuart P. Lloyd
Journal: Proc. Amer. Math. Soc. 56 (1976), 121-126
MSC: Primary 47A35
MathSciNet review: 0451007
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Robert Sine has shown that $ (1/n)(I + T + \cdots + {T^{n - 1}})$, the ergodic averages, converge in the strong operator topology iff the invariant vectors of $ T$ separate the invariant vectors of the adjoint operator $ {T^ \ast },T$ being any Banach space contraction. We prove a generalization in which (spectral radius of $ T$) $ \leqq 1$ replaces $ \vert\vert T\vert\vert \leqq 1$, and any bounded averaging sequence converging uniformly to invariance replaces the ergodic averages; it is necessary to assume that such sequences exist.

References [Enhancements On Off] (What's this?)

  • [1] Mahlon M. Day, Amenable semigroups, Illinois J. Math. 1 (1957), 509-544. MR 19, 1067. MR 0092128 (19:1067c)
  • [2] Nelson Dunford and Jacob T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [3] A. G. Gibson, A discrete Hille-Yosida-Phillips theorem, J. Math. Anal. Appl. 39 (1972), 761-770. MR 47 #881. MR 0312319 (47:881)
  • [4] Robert C. Sine, A mean ergodic theorem, Proc. Amer. Math. Soc. 24 (1970), 438-439. MR 40 #5825. MR 0252605 (40:5825)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A35

Retrieve articles in all journals with MSC: 47A35

Additional Information

Keywords: Mean ergodic theorem
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society